Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 80, NWS Cleveland, OH

June 14, 2005Lorain County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 14, 2005, 2:03 PM EDT for Lorain County, Ohio. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2005, 2:03 PM EDT (18:03 UTC)
Expired
Jun 14, 2005, 3:03 PM EDT
In force
60 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Lorain County, OH

The radar

The Cleveland radar (KCLE), 17 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 2:15 PM EDTHAIL 0.75Oberlin, OH
Jun 14, 2:25 PM EDTHAIL 0.75South Amherst, OH
Jun 14, 2:40 PM EDTHAIL 0.88South Amherst, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 11:10 AM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 141803
SVRCLE
OHC093-141900-
/O.NEW.KCLE.SV.W.0080.050614T1803Z-050614T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
203 PM EDT TUE JUN 14 2005

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LORAIN COUNTY IN NORTH CENTRAL OHIO

* UNTIL 300 PM EDT

* AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED 9 MILES
  WEST OF WELLINGTON...AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AMHERST...
  GRAFTON...
  LORAIN...
  ELYRIA...
  NORTH RIDGEVILLE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4142 8197 4141 8198 4135 8198 4134 8197
      4134 8190 4110 8232 4134 8234 4149 8211
      4150 8206

$$

LAPLANTE
2 follow-up statements
000 
WWUS51 KCLE 141823
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
220 PM EDT TUE JUN 14 2005

OHC093-141900-
/O.CON.KCLE.SV.W.0080.000000T0000Z-050614T1900Z/
LORAIN OH-
220 PM EDT TUE JUN 14 2005


...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM EDT FOR
LORAIN COUNTY...


AT 215 PM EDT...A TRAINED WEATHER SPOTTER REPORTED NICKEL SIZE HAIL 
JUST WEST OF OBERLIN. THIS STORM WAS LOCATED NEAR KIPTON...AND 
MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AMHERST...
  GRAFTON...
  ELYRIA...
  EATON ESTATES...
  SHEFFIELD...
  NORTH RIDGEVILLE...
  SHEFFIELD LAKE...

LAT...LON 4142 8197 4141 8198 4135 8198 4134 8197
      4134 8190 4110 8232 4134 8234 4149 8211
      4150 8206

$$
BM
&&
000 
WWUS51 KCLE 141903
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
303 PM EDT TUE JUN 14 2005

OHC093-141913-
/O.EXP.KCLE.SV.W.0080.000000T0000Z-050614T1900Z/
LORAIN OH-
303 PM EDT TUE JUN 14 2005


...THE SEVERE THUNDERSTORM WARNING FOR LORAIN COUNTY EXPIRED AT 300 
PM EDT...

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE 
STILL POSSIBLE ACROSS THE EASTERN PART OF LORAIN COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM..

LAT...LON 4142 8197 4141 8198 4135 8198 4134 8197
      4134 8190 4110 8232 4134 8234 4149 8211
      4150 8206

$$

BM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:25 PM EDT, 38 minutes earlier.

Area forecast discussion, Jun 14, 1:25 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
125 PM EDT TUE JUN 14 2005

.AVIATION(18Z-18Z)...
ACTIVE COLD FRONT STILL PUSHING EASTWARD INTO THE OHIO VALLEY
REGION. UNSTABLE AIR MASS WILL RESULT IN PSBL SVR TSTM THIS
AFTN AND EVE. IFR CONDS WITH PASSING OF THE FRONT DUE TO TSTMS.
BEHIND THE FRONT LATER TNGT LOOK FOR MVFR CIGS WITH SOME
SHWRS WHICH SHOULD LINGER INTO TUESDAY. WND SW 10 TO 20 MPH
SLOWLY BECOMING WEST. HIGHER WNDS NR TSTMS.

&&

.SHORT TERM (TODAY-WEDNESDAY)...
FEW TSTM DVPLD OVER NE OH AND CNTRL LERI ERY THIS MRNG AND THEY MAY
HOLD ON FOR THE ERY MRNG HRS OVER THE NERN PTN CWA. OTRW MAIN THREAT
FOR TSTMS SHUD BE FROM LATE MRNG ON STARTING IN FAR W THEN SPRDG
EWD ACRS THE CWA AS STORMS DVPL OUT AHEAD OF COLD FRONT TODAY. SPC
HAS PUT JUST ABOUT THE ENTIRE AREA UNDER MODERATE RISK OF SEVERE
WEATHER TODAY. STRONG DYNAMICS WITH CAPES ARND 3000J... LIS ARND
-6...DEEP LOW LVL MSTR ALG WITH MOD TO STG WINDS ALOFT ADDING TO
SEVERE WX THREAT THIS AFTERNOON. WILL TAPER SHWRS/TSTMS OFF
OVERNIGHT TNGT. SFC LOW MOVS SLOW INTO SW QUEBEC THU EVNG WITH TROF
ROTG DOWN INTO THE LOWER LAKES. SHUD BE ENUF MSTR INSTABILITY FOR
SHWRS PSBLY TSTM MNLY NE.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
MADE FEW CHNGS ERY IN PD. ADDED CHC RSHWRS OVER WRN AREAS THU NGT AS
ANOTHER TROF MOVES THRU AND LOWER TEMPS ERY IN PD TOO. PREV DISC...
UNSEASONABLE UPPER LOW TO DROP SE ACROSS E GRTLKS. DETAILS NOT CLEAR
AS TO HOW FAR SOUTH AND WEST SYSTEM WILL MOVE. NEW NAM/ETA TRENDING
TOWARD LOW MOVING SE ACROS NEW YORK STATE AND SLIINDG EAST TOWARD
NEW ENGLAND WHILE 12Z GFS BROUGHT LOW FARTHER SOUTH ACROSS OHIO.
THIS SEEMS A BIT TOO STRONG AND NCEP FAVORS TRACK SLIGHTLY FARTHER
NE. SERIES OF SHORT WAVES WILL ROTATE AROUND UPPER LOW WITH THE LAST
HOPEFULLY ON FRIDAY SO CHANCE OF RANDOM SHOWERS/STORMS EACH DAY
SHIFTING FARTHER ENE LATER IN THE WEEK. TEMPERATURES WILL FLIP FLOP
FROM BEING WELL ABOVE NORMAL TO BELOW NORMAL. IF IT WERE TO BE
OVERCAST THURSDAY OR FRIDAY TEMPS COULD HOLD IN THE 60S BUT WILL NOT
FCST AT THIS TIME SINCE EVEN A LITTLE BIT OF MID JUNE SUNSHINE GOES
A LONG WAY AND SHOULD ALLOW TEMPS TO RISE TO 70 OR LOWER 70S. SHOULD
BE DRY BY THE WEEKEND WITH MILD DAYS AND COOL NIGHTS WITH A SLOW
WARMING TREND DEVELOPING BY EARLY NEXT WEEK.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.
&&

SHORT TERM...WCR
LONG TERM...WCR/KOSARIK
AVIATION...KIELTYKA
Hazardous weather outlook, Jun 14, 7:10 AM EDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
710 AM EDT TUE JUN 14 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-150908-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
509 AM EDT TUE JUN 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ACROSS THE AREA AHEAD OF A STRONG COLD FRONT.

THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT AND MOVE INTO
WESTERN OHIO BY EARLY AFTERNOON. THEY ARE THEN EXPECTED TO MOVE
RAPIDLY EAST ACROSS THE AREA INTO EXTREME EASTERN OHIO AND NORTHWEST
PENNSYLVANIA BY LATE AFTERNOON OR THIS EVENING. IT IS LIKELY THAT
SOME OF THESE THUNDERSTORMS WILL BE SEVERE WITH DAMAGING WINDS BEING
THE GREATEST THREAT. HAIL AND LOCALLY HEAVY RAINS MAY ALSO ACCOMPANY
THE THUNDERSTORMS. AN ISOLATED TORNADO OR TWO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY.

In the hours before

Special weather statement, Jun 14, 11:30 AM EDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1130 AM EDT TUE JUN 14 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-141800-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
1130 AM EDT TUE JUN 14 2005

SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON ACROSS NORTHERN OHIO
AND NORTHWEST PENNSYLVANIA.

SEVERE THUNDERSTORMS WILL DEVELOP ACROSS INDIANA AND WESTERN OHIO
AND MOVE EASTWARD THIS AFTERNOON. SEVERE THUNDERSTORMS MAY ALSO
DEVELOP ACROSS NORTHERN OHIO AND NORTHWEST PENNSYLVANIA IN ADVANCE
OF THE MAIN SQUALL LINE. A SEVERE THUNDERSTORM WATCH IS IN EFFECT
FOR ALL OF NORTHERN OHIO UNTIL 7 PM. THE THUNDERSTORM THREAT FOR
NORTHWEST PENNSYLVANIA WILL OCCUR FROM MID AFTERNOON THROUGH THE
EVENING.

THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE DAMAGING WIND. WINDS
MAY GUST IN EXCESS OF 70 MPH WITH SOME OF THE THUNDERSTORMS. LARGE
HAIL IS ALSO POSSIBLE AS WELL AS AN ISOLATED TORNADO. LOCALLY HEAVY
RAINS AND FREQUENT LIGHTNING WILL OCCUR WITH THE PASSAGE OF THE
STORMS.

RESIDENTS OF NORTHERN OHIO AND NORTHWEST PENNSYLVANIA SHOULD PREPARE
FOR THE CHANCE OF SEVERE THUNDERSTORMS...ESPECIALLY THE THREAT OF
DAMAGING WINDS.

KNOW WHERE TO GO IN CASE OF THREATENING WEATHER. THE SAFEST LOCATION
IS THE BASEMENT OR LOWEST FLOOR OF AN INTERIOR ROOM AWAY FROM
WINDOWS.

KOSARIK

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 1:58 PM EDTSevere Thunderstorm WarningCLEHuron34 min
Jun 14, 2:46 PM EDTSpecial Marine WarningCLE59 min
Jun 14, 2:59 PM EDTSevere Thunderstorm WarningCLEMorrow24 min
Jun 14, 3:03 PM EDTSevere Thunderstorm WarningCLEHancock21 min
Jun 14, 3:08 PM EDTSevere Thunderstorm WarningCLEWayne56 min
Jun 14, 3:17 PM EDTSevere Thunderstorm WarningCLERichland59 min
Jun 14, 3:35 PM EDTSevere Thunderstorm WarningCLEGeauga55 min
Jun 14, 3:39 PM EDTSevere Thunderstorm WarningCLESandusky21 min
Jun 14, 3:39 PM EDTSevere Thunderstorm WarningCLEOttawa51 min
Jun 14, 3:45 PM EDTSpecial Marine WarningCLE60 min
Jun 14, 3:49 PM EDTSevere Thunderstorm WarningCLEAshland, Lorain56 min
Jun 14, 3:51 PM EDTSpecial Marine WarningCLE54 min
Jun 14, 3:55 PM EDTSevere Thunderstorm WarningCLEStark65 min
Jun 14, 3:56 PM EDTSevere Thunderstorm WarningCLESummit50 min
Jun 14, 4:05 PM EDTSevere Thunderstorm WarningCLEAshtabula58 min
Jun 14, 4:35 PM EDTSevere Thunderstorm WarningCLETrumbull56 min
Jun 14, 4:39 PM EDTSevere Thunderstorm WarningCLEPortage37 min
Jun 14, 4:51 PM EDTSpecial Marine WarningCLE54 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.